Georgia, 2019Damaging Wind in Georgia, June 2, 2019
June 2, 2019 · NWS FFC · 1 event in 1 county or zone
A weak cold front triggered scattered thunderstorms across north Georgia during the afternoon. Despite limited instability, an isolated severe thunderstorm was able to produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front triggered scattered thunderstorms across north Georgia during the afternoon. Despite limited instability, an isolated severe thunderstorm was able to produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 2:15 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 2, 2:15 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Sun Jun 2 2019
...Afternoon Forecast Discussion...
.SHORT TERM /Tonight through Monday Night/...
Isolated showers with an outside chance for thunderstorms may still
be possible for portions of North Georgia through the remainder of
the afternoon. Smoke from Canadian wildfires along with some upper-
level cirrus have helped to keep temperatures low enough to keep
widespread convection at bay (chaos theory, anyone?), but some very
isolated showers have formed near the GA/TN border, so a
thunderstorm or two in the area is still not completely out of the
question.
Lows tonight are expected to remain in the 60s as a dry cold front
moves through the area overnight. The front won't bring much cooler
temperatures, but will bring drier air into the area. Tomorrow highs
will be in the mid-80s to mid-90s and should be mostly clear by the
afternoon with very dry low-level airmass moving into the area which
is expected to mix downward throughout the day. By tomorrow evening,
a strong surface high pressure system will be moving in over the mid-
atlantic following the aforementioned frontal system, continuing to
push dry air into the area with dewpoints falling into the 40s in
north Georgia (yes...40s...in June). Low temps are forecast to be
near 60 which will be around climatological norms. Something that
hasn't been so normal lately.
Thiem
.LONG TERM /Tuesday through Sunday/...
Main concern in the long term period is onset of higher rain chances
on Wed/Thur and track of tropical low in the western Gulf of Mexico
into the mid-south late this week.
As discussed yesterday, upper pattern over the area transitioning
from NW to SW flow aloft late Wed. Still appears that deep moisture
and warm/moist advection will be sufficient for higher than average
rain chances for this time of year starting Wed afternoon as we go
into SW flow, continuing thru the weekend. While coverage of
SHRA/TSRA will be moderate, amounts in any one area will remain
limited with daily amounts averaging less than 1/2 inch where rain
occurs.
Instability not expected to be too high and vertical wind shear low
thru Friday, so not anticipating any strong or severe storms. By
Saturday, as upper wave approaches with cooler temps aloft, slightly
stronger shear and increased moisture from tropical low could see
better risk for strong storms perhaps severe. Limiting factor for
severe would be deep moisture and moist adiabatic thermodynamic
profiles. Risk for heavy rain also likely to increase so will need
to monitor that through the week.
SNELSON
&&
.FIRE WEATHER...
Humidity should recover after sunset but is expected to drop again
Monday afternoon to near critical thresholds. With very dry fuel
conditions and north winds of 6 to 12 MPH, high fire danger Monday
is likely. Moisture will increase Tuesday and especially Wednesday
so fire danger conditions should diminish. Little to no rainfall is
expected through Wednesday with scattered showers and storms for
the rest of the week. Where rain occurs late next week, average
amounts will be less than one half inch.
&&
.AVIATION...
18Z Update...
VFR conditions expected through the TAF period with a slight
chance for SHRA/TSRA for the northern TAF sites this afternoon,
though chances are quickly decreasing. Afternoon NW winds up to
10knts sustained and gusts up to 20knts will lighten overnight
becoming calm at several sites. No restrictions to VSBYs
anticipated. Tomorrow morning SKC/FEW250 likely at all sites with
NW winds increasing in speed by the afternoon.
//ATL Confidence...18Z Update...
Medium confidence in afternoon showers at northern sites.
Confidence high on all elements.
Thiem
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 91 60 87 / 10 0 0 5
Atlanta 67 89 63 89 / 20 0 0 5
Blairsville 59 81 52 79 / 20 0 0 5
Cartersville 63 87 57 89 / 20 0 5 10
Columbus 68 94 65 94 / 5 0 5 10
Gainesville 65 87 61 85 / 20 0 5 5
Macon 65 94 64 92 / 5 0 5 10
Rome 63 87 56 89 / 20 0 5 5
Peachtree City 64 90 58 90 / 20 0 5 5
Vidalia 67 97 68 94 / 5 5 5 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Thiem
LONG TERM....SNELSON
AVIATION...Thiem
Hazardous weather outlook, Jun 2, 4:00 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EDT Sun Jun 2 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EDT Sun Jun 2 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Isolated to scattered showers and thunderstorms will be possible
today across portions of north Georgia. A few strong storms are
possible, mainly north of the Interstate 20 corridor. Storms will
have the potential to produce gusty winds and occasional
lightning strikes. An isolated severe thunderstorm cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Hazardous weather is not expected at this time. However, isolated
to scattered showers and thunderstorms will be possible Tuesday
through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 2, 2:46 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT Sun Jun 2 2019
GAZ002-004-012-022015-
Whitfield GA-Walker GA-Gordon GA-
346 PM EDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITFIELD...SOUTHEASTERN
WALKER AND GORDON COUNTIES UNTIL 415 PM EDT...
At 346 PM EDT...a strong thunderstorm was near Tilton, or 9 miles
south of Dalton...moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Calhoun, Resaca, Oostanaula, Sugar Valley, Redbud, Tilton,
Nickelsville and Audubon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3468 8492 3468 8494 3463 8491 3462 8491
3462 8486 3461 8485 3447 8473 3441 8502
3454 8508 3454 8506 3459 8507 3459 8510
3466 8513 3476 8499
TIME...MOT...LOC 1946Z 322DEG 18KT 3465 8503
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 2, 3:38 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
438 PM EDT Sun Jun 2 2019
GAZ013-020-021-022130-
Cherokee GA-Bartow GA-Pickens GA-
438 PM EDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE...NORTHEASTERN
BARTOW AND SOUTHWESTERN PICKENS COUNTIES UNTIL 530 PM EDT...
At 438 PM EDT...a line of strong thunderstorms was along a line
extending from near Talmadge to near Funkhouser...and moving
southeast at 25 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Canton, Jasper, Holly Springs, Ball Ground, Nelson, Waleska,
Buffington, Lake Arrowhead, Salacoa Valley, Talmadge, Tate, Reavis
Mountain and Funkhouser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3436 8426 3432 8426 3416 8452 3440 8476
3440 8473 3441 8473 3441 8465 3444 8465
3450 8450
TIME...MOT...LOC 2038Z 300DEG 22KT 3446 8452 3441 8474
WIND...40MPHThunderstorm Wind, Pickens
- When
- June 2, 3:39 PM EST to 3:49 PM EST
- Where
- Pickens County, 1.71 mi E of Jerusalem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.430, -84.550
A trained spotter reported multiple trees blown down onto power lines on Henderson Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, June 2 to 13, 2019$33 million · 4 events
- Flash Flood in Missouri, June 2, 2019$5.4 million · 1 event
- Flooding in Missouri, June 2 to 12, 2019$2.0 million · 2 events
- Hail in North Dakota, June 2, 2019$315,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, June 2, 20195 injured · 1.75 in hail · 17 events
- Hail and Damaging Winds in New York, June 2, 20192 injured · $23,000 · 1 in hail · 9 events
- Damaging Winds in Virginia, June 2, 2019$65,000 · 60 kt wind · 3 events
- Hail in Nevada, June 2, 2019$50,000 · 0.25 in hail · 1 event
- Damaging Winds in North Carolina, June 2, 2019$45,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Maryland, June 2, 20192 in hail · 31 events
- Flash Flood and Hail in West Virginia, June 2, 2019$5,000 · 1.75 in hail · 26 events
- Tornado and Hail in New Mexico, June 2, 2019EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839540.